Very thirsty with an unpleasant taste in my mouth?

The last five weeks have been tricky....shingles and a series of UTIs to keep Christmas alongside my TAK. I finished the antibiotics (ciproflaxacon) on Friday, and have had to put my steroids up. My next rituximab is in four weeks.

The last few days I've had a horrible taste in my mouth, and been very thirsty. Not eating much because everything tastes odd. I've also got a pulse rate of 100, and feel even more tired that usual. GP has done blood tests etc, and says everything much as expected, just carry on resting. Says I'm expecting too much and anyone would feel rotten!

Any one recognise this? Its so difficult to work out what's vasculitis, shingles, side effects or something new....

18 Replies

  • My Mum's had a UTI and been on the same antibiotics, two seven day courses. Your mouth will feel awful as the wide spectrum antibiotic kills all the good bacteria as well as the bad. Mum's pulse is up at 90 to 100 as well.

    Awful time of the year for bugs.

    Try taking concentrated cranbury capsules to ward off a UTI, it's recommended on the NHS site.

  • Thank you...that is reassuring. I've been drinking cranberry juice, but the capsules sound a better idea.

  • Feeling very thirsty is one of the main symptoms of diabetes. Did your doctor check your blood sugar level?

    What about the other main symptoms listed here .. the 4Ts ... are you experiencing any of these also?

  • Thank you. Yes, she did. My mother had type 2 diabetes so that is checked regularly and was fine last week.

    So were most of my bloods, though my kidney function is fluctuating and not brilliant so I'm off to have a kidney scan next week.

  • Hi BronteM,

    You are just not getting a break just now!

    Agree with JontyW, also having high blood sugar levels predisposes you to UTI's. They should have checked a blood glucose when you were admitted to hospital, but you never know.

    Do you have a white coating on your tongue at all, oral thrush can give you a horrible taste and is common when you are immunosupressed.

    The only other thing I can think of is your renal function, are your U&E's worse than normal? Did they ever find the organism responsible for your UTI? I know there are lots of nasty UTI's around at the moment especially the ones caused by E Coli ( ESBL infections )

    I hope you start to feel better soon.

    Best wishes


  • Great! Stuck my tongue out at my husband who said "why is it so white and horrible?", so that may be the answer! Will try a couple of days of mouthwash, cranberry capsules, spinach and anything else that might boost my system and hope that it improves that way. Trying to keep away from any extra pills.

    Btw, do you know if it's possible to buy urine testing strips as I think it would be reassuring if I could test myself and stop bothering my GP whenever I'm uncomfortable? The last but one lab test said E. Coli, but the latest was clear.

  • Hi BronteM ,

    Have done a quick google search for urine testing strips. You can buy them from Amazon for around £8. Apologies if you knew this but you need the 10 parameter ones and the most important tests for infection are leucocytes and nitrite's. I would imagine you have blood and protein in your urine most of the time!

    If you do have oral thrush and it isn't clearing then oral fluconazole may be an option. They would need to check the interactions with your other meds but it is a fab drug for clearing candida. I don't know if you have tried yogurt with probiotics or the probiotic capsules?

    E Coli urine infections can be horrid, I am not surprised you're still feeling yeuch. Hope things pick up for you soon.

    Best wishes


    PS. Would have posted the link to amazon but my computer skills aren't up to it!

  • Thanks, I've found them as part of a package with cranberry capsules. Looks as though there are lots of other people struggling too. I do have the protein and blood there too, but am leaving that up to the doctors...

    Interesting that there are a lot of E. Coli infections about, but you are right that they are not funny.

    Best wishes and Happy New Year, B

  • I was told by the Dr fluconozole can't be taken with cyclphosphamide but I think you said you are on ritux. Just in case thought I would mention it.

    My mum had the worst case of oral thrush most of the hospital staff had seen, I won't describe it, she used chlorohexadine or corsodol mouthwash three times a day and I sterilised her toothbrushes after every use. I still do that as I'm sure it helps not to put the infection back in again.

  • Hi, I can't help much but I can sympathise

    . I have a terrible problem with antibiotics. The 'bad taste' often hangs on for ages afterwards. I tend to suck boiled sweets, fruit ones seem to work better than mints. It's not an ideal solution as I'm diabetic but it helps a bit!

    I have just finished a double course of anti biotic for a stubborn water infection. I also have a white tongue!

    I have just got over a Christmas cold and now have vertigo which caused me to fall, bruising my face, shoulder and hip. It's also causing nausea and headaches.

    The next person that tells me I look well is going to get a punch on the nose!!!

    Hope you feel better soon x

  • Hi, Nannie, know exactly where you are coming from. Be delighted to stand next to you! B

  • Keep in touch so we know how you're doing x

  • i feel the same I have people telling me I look well when I am feeling crap evan the dr as said I look well

  • Good Morning BronteM

    I have M.P.A. When you say you are very dry and taste in your mouth and always tired . Well I am the same the taste i have is like a tin taste . And as for dry I can not go out the house without a bottle water . It gets so dry I struggle to speak . The medication I take is just to much I now take 44tablets per day . As for the sleep I sleep 8 hrs at night I get up at 6am soon as I take morning meds I fall asleep and throughout the day I can't keep my eyes open . I am going to request I see a Doctor today and will let you know the out come .so you will be glad to know you are not alone with your problems .

    Good luck Bill

  • Good luck at the doctors too. After talking to my rather bemused GP, it is such a relief to know that other people are experiencing something similar, and it's not me being too anxious again. B

  • You say you had shingles followed by a series of UTI's, do you take any painkillers for the shingles? I had a nasty bout of shingles in May 2013 and this was followed by a severe case of postherpetic neuralgia which is still on-going. I also had a series of UTI's and now take a maintenance dose of 50mg nitrofurantoin at bedtime. For the PHN, I take gabapentin (3,600mg daily) and nortripyline (30mg nightly). I suspect one or both the painkillers to be causing my dry mouth and foul-smelling breath first thing in the morning. My GP is advising I cut both down very gradually. I am seeing the Neurologist next month and attending the Pain Clinic at the end of this month. Will ask there. Btw I have GPA and am on Mycophenolate and 5mg Prednisoline on top of everything else!

  • Just to say I may have potential TAK still under investigation and have had loads of UTI's. There is something call D-manouse and it is a natural herbal remedy that is also recommended by urologist. Lots of research done highly effective and in health shops you can get it with or without Cranactin, highly concentrated cranberry extract. In capsule formula very effective very quickly. Works for me in 24 hrs

  • Hi I too have had shingles and UTI however I have had a strange taste in my mouth for some time. I lost my taste buds for some time after high doses of steroids so that may be the problem with you. I am now unable to eat chocolate and nothing has ever tasted the same. This illness is takes everything from you and gives nothing back. Sorry I cant tell you it will go away we just have to put up with what bloody vasculitis gives you and keep fighting and hoping for a cure. I have renal failure too and MPA. I hope ypu start to get rid of the nasty taste.

You may also like...